High Wind, North Rocky Mountain Front
- When
- March 3, 7:45 AM MST
- Where
- North Rocky Mountain Front forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
A wind gust to 59 mph was reported at Browning 6WNW.
A strong westerly flow aloft was reponsible for high winds along the Rocky Mountain Front and adjacent plains. Wind gusts in excess of 60 mph were reported.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
A strong westerly flow aloft was reponsible for high winds along the Rocky Mountain Front and adjacent plains. Wind gusts in excess of 60 mph were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Mar 3, 4:30 AM MST, 3 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 430 AM MST SAT MAR 3 2012 AVIATION SECTION UPDATED .DISCUSSION... TODAY THROUGH MONDAY...NW FLOW ALOFT WILL PREVAIL THROUGH THE NEXT SEVERAL DAYS AS A BROAD UPPER LEVEL RIDGE CURRENTLY OVER THE EASTERN PACIFIC PROGRESSES INLAND. CURRENT WATER VAPOR IMAGERY SHOWS A SUBSTANTIAL PLUME OF MOISTURE RIDING OVER THE UPPER LEVEL RIDGE AND SPILLING SE INTO THE NORTHERN ROCKIES. THIS WILL KEEP A SIGNIFICANT AMOUNT OF MID TO HIGH CLOUDS OVER THE FORECAST AREA THROUGH TONIGHT WITH PRECIPITATION MAINLY LIMITED THE MTNS WITH MOST PERSISTENT PRECIPITATION ALONG THE CONTINENTAL DIVIDE NORTH OF ROGERS PASS TO THE CANADIAN BORDER. STRENGTHENING FLOW ALOFT AND SURFACE LOW PRESSURE MOVING SE THROUGH AB/SK THIS AFTERNOON AND EVENING WILL PRODUCE GUSTY WEST TO SOUTHWEST WINDS ACROSS MUCH OF NORTH CENTRAL MT TODAY AND TONIGHT WITH FOCUS FOR STRONGEST WINDS ALONG AND ADJACENT TO THE ROCKY MTN FRONT. IN ADDITION TO THE HIGH WIND WARNING ALREADY IN EFFECT FOR THESE AREAS...EXPECT LOCALLY STRONG WINDS TO SPREAD INTO PORTIONS OF CASCADE...LEWIS AND CLARK AND JUDITH BASIN COUNTIES THIS AFTERNOON AND EVENING AND HAVE UPGRADED THE WATCH FOR THESE AREAS. CONFIDENCE IN STRONG WINDS DEVELOPING FURTHER EAST ON THE PLAINS IS STILL ONLY MARGINAL SO WILL MAINTAIN THE HIGH WIND WATCH FOR THESE AREAS FOR NOW. MODELS HINT AT A SUBTLE FRONTAL BOUNDARY SLIPPING SOUTH ACROSS THE BORDER INTO NE ZONES TONIGHT WITH A SLIGHT CHANCE FOR SHOWERS THERE...OTHERWISE DOWNSLOPE WINDS WILL KEEP MOST OF THE FORECAST AREA EAST OF THE DIVIDE DRY...WINDY AND MILD TONIGHT. THE UPPER RIDGE BUILDS INTO THE PACIFIC NW AND NORTHERN ROCKIES SUNDAY AND SUNDAY NIGHT FOR MILD AND DRY CONDITIONS. STRONG WINDS GRADUALLY DECREASE SUNDAY BUT BUT WILL REMAIN RATHER GUSTY THROUGH THE PERIOD. WARMEST TEMPERATURES LOOK TO OCCUR ON MONDAY AS WARM SOUTHWEST FLOW ALOFT DEVELOPS AS THE RIDGE AXIS SHIFTS EAST AND DOWNSLOPE WINDS CONTINUE AT THE SURFACE. WINDS ALOFT INCREASE AGAIN BY MONDAY AFTERNOON AS THE RIDGE FLATTENS AND EXPECT WINDS TO APPROACH HIGH WIND LEVELS ALONG THE ROCKY MTN FRONT AGAIN BY LATE MONDAY. HOENISCH MONDAY NIGHT THROUGH SATURDAY...LEADING EDGE OF COOL AND WET PACIFIC SHORTWAVE TROF THAT WILL BRING AN END TO OUR SPRING-LIKE CONDITIONS OF SUN/MON WILL BE LOCATED IN NORTHWEST MT ON MON NIGHT AND SHOULD CROSS THE CONTINENTAL DIVIDE AFTER MIDNIGHT MON. STILL HAVE POSSIBILITY FOR STRONG WINDS ALONG THE ROCKY MTN FRONT AND ADJACENT PLAINS THROUGH EARLY TUES MORNING AS THE PRESSURE GRADIENT TIGHTENS AND MID-LEVEL WINDS INCREASE AHEAD OF THE TROF. BOTH GFS AND EUROPEAN MODELS IN CLOSE AGREEMENT ON PUSHING COLD FRONT FROM THIS SYSTEM ALL THE WAY INTO SOUTHWEST/SOUTH CENTRAL MT BY TUES MORNING WITH WIDESPREAD MOSTLY LIGHT PRECIPITATION ACCOMPANYING THE FRONT. GIVEN THIS EARLY ARRIVAL...EXPECT MUCH OF THE PRECIP WILL BE LIGHT SNOW BUT CANNOT RULE OUT SOME CENTRAL MT LOCATIONS SEEING BRIEF RAIN/SNOW MIX BEFORE FRONTAL PASSAGE. HAVE ALSO ADJUSTED HIGH TEMPS ON TUES DOWN ANOTHER 3 TO 4 DEGREES WITH MOST VALLEY/PLAINS SITES ONLY REACHING THE MID- TO HIGH 30S. MODELS STILL DEPICTING A QUICK EXIT FOR THE SYSTEM...COMPLETELY OUT OF THE STATE BY AROUND MIDNIGHT TUES. LARGE HIGH PRESSURE RIDGE ALONG THE WEST COAST WILL GRADUALLY BUILD INTO OUR REGION DURING THE LATTER HALF OF THE WEEK KEEPING CONDITIONS DRY WITH GRADUALLY WARMING TEMPS. A RETURN TO HIGH TEMPS IN THE LOW- TO MID 50S FOR FRI & SAT LOOKING A BIT MORE LIKELY IN LATEST MODEL RUNS. WARANAUSKAS && .AVIATION... UPDATED 1130Z. MOIST NORTHWEST FLOW ALOFT WILL KEEP BROAD AREA OF MID-LEVEL (AROUND FL070-100) CEILINGS OVER CENTRAL AND SOUTHWEST MONTANA...BUT PRECIPITATION WILL GENERALLY BE LIGHT AND CONFINED TO THE ROCKY MTN FRONT AND VCNTY KHLN/KBZN. MAIN ITEM OF CONCERN TODAY WILL BE STRONG WESTERLY SURFACE WINDS THAT WILL DEVELOP LATER THIS MORNING AND CONTINUE INTO THIS EVE. WIDESPREAD GUSTS OF 30 TO 40 KTS ARE EXPECTED OVER THE CENTRAL AND NORTH CENTRAL PLAINS...WITH OCCASIONAL GUSTS OF 45 KTS OR HIGHER FROM KGTF TO KCTB. WINDS SHOULD GRADUALLY DECREASE AFTER SUNSET. WARANAUSKAS && .PRELIMINARY POINT TEMPS/POPS... GTF 50 38 55 39 / 10 10 0 0 CTB 48 33 52 36 / 10 10 0 0 HLN 46 35 52 29 / 10 10 0 0 BZN 44 28 50 23 / 20 20 0 0 WEY 31 12 36 10 / 60 50 20 0 DLN 44 28 45 25 / 10 10 0 0 HVR 51 28 51 30 / 10 30 10 0 LWT 46 34 50 34 / 10 10 10 0 && .TFX WATCHES/WARNINGS/ADVISORIES... HIGH WIND WATCH FROM 11 AM MST THIS MORNING THROUGH SUNDAY MORNING CHOUTEAU...EASTERN PONDERA...EASTERN TETON...FERGUS... LIBERTY...TOOLE. HIGH WIND WARNING UNTIL 5 PM MST SUNDAY EASTERN GLACIER... NORTHERN ROCKY MOUNTAIN FRONT...SOUTHERN ROCKY MOUNTAIN FRONT. HIGH WIND WARNING FROM 11 AM THIS MORNING TO 11 AM MST SUNDAY CASCADE...CENTRAL AND SOUTHERN LEWIS AND CLARK...JUDITH BASIN. && SHORT TERM...HOENISCH LONG TERM...WARANAUSKAS AVIATION...WARANAUSKAS WEATHER.GOV/GREATFALLS
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
7 high wind. Local standard time, as filed.
A wind gust to 59 mph was reported at Browning 6WNW.
A wind gust to 64 mph was reported at Bynum 13W (the Dellwo MSCN site).
A wind gust to 66 mph was reported at the Cut Bank ASOS.
Sustained wind speeds of 43 mph were reported at Inverness 2E for several hours.
A wind gust to 62 mph was reported at Cascade 1SW.
Sustained wind speeds of 45 mph were reported at Sunburst 22ENE for several hours.
Sustained wind speeds of 45 mph were reported at Denton 5ESE for several hours.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2012Every state in 2012This day in weather historyWarnings in Montana, March 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 366981, 366986, 366982, 366988, 366984, 366985, 366987.